Virginia, 2018

Flooding and Heavy Rain in Virginia, December 14 to 18, 2018

December 14 to 18, 2018 · NWS RNK · 9 events in 8 counties and zones

A widespread rain event occurred December 15-16 as a closed upper low and associated surface system tracked from the lower Mississippi Valley across the mid-Atlantic region. 50 inches, with isolated amounts over 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A widespread rain event occurred December 15-16 as a closed upper low and associated surface system tracked from the lower Mississippi Valley across the mid-Atlantic region. This brought two-day rain amounts ranging from 0.75 to 1.50 inches, with isolated amounts over 2 inches. Some river flooding ensued due to the rain and snowmelt runoff, primarily along the Dan and lower Roanoke (Staunton) rivers. Minor to low-end moderate flooding occurred from Danville downstream to South Boston and from Brookneal to Randolph on the Roanoke (Staunton) River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 13, 11:50 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 13, 11:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1150 PM EST Thu Dec 13 2018

.SYNOPSIS...
A developing low pressure system will eject northeast out of the
southern states overnight into Friday before crossing the Mid
Atlantic region this weekend. High pressure follows this system
for early next week.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 845 PM EST Thursday...

Clouds increasing across the region this evening as the flow
backs well ahead of developing low pressure back across central
Texas per water vapor loop. However evening soundings show quite
a bit of dry air remaining aloft which in line with the latest
HRRR should act to slow down the arrival of precip until the
early morning hours and perhaps closer to dawn far southwest.
Thus slowed down pops a bit overnight before having rain surge
north early Friday as the conveyor belt between the coastal warm
front and the upper system lifts into the area from the south.
This should also help alleviate icing concerns to only the
deeper valleys farther south as guidance shows a steady increase
in dewpoints overnight while clouds limit much cooling. However
snow pack still enough to likely result in some spotty freezing
rain at the onset as it heads farther north by early Tuesday
given colder temps near the ground. Thus kept in a late night
mention along the Blue Ridge for now. Lows mostly in the 30s
with a few spots likely around 30 before rising as the deeper
moisture/rain arrives early in the morning.

Otherwise little change to the going flood watch with still
some concern for coastal front convection to cutoff deeper
moisture transport on Friday, leaving mostly light rain within a
cold wedge and limited melting to produce runoff.

Previous discussion as of 258 PM EST Thursday...

Flood watch posted for Friday afternoon into Saturday afternoon for
East of the Mountains...

Upper low over New York this afternoon will slide east tonight and
push off the New England coast Friday. Weak flat upper ridging will
build between the low to the north and the southern Plains low this
afternoon into tonight. Surface flow has weaken enough to dissipate
the low level clouds in the western mountains this afternoon. An ill-
defined warm frontal boundary will continue lifting northward
tonight across the region. There remains some light precipitation
associated with a weakening shortwave moving across the Piedmont and
warm advection this afternoon. The HRRR dissipates this activity
quickly this afternoon. High pressure to our north will wedge down
the east slopes of the Appalachains tonight, re-enforced by a
sharpening coastal front.

Low pressure system in the lower Mississippi valley will lift
northeast tonight into Friday. There may be enough sub-freezing air
in the boundary layer for a brief period of freezing rain early
Friday morning mainly west of the Blue Ridge north of Route 460 as
precipitation moves in. However any ice amounts would be quite light
before transitioning over to a cold, soaking rain across the
Appalachians. Used Top_down tool to calculate PTYPE tonight into
Friday morning. Overnight low temperatures will vary from the upper
20s in the coldest locations to the mid 30s along the southern Blue
Ridge Mountains.

Any freezing rain Friday morning will turn over quickly Friday
morning to all rain. Rain will spread northeast across our area
Friday and may become heavy at time Friday afternoon into Friday
night. As the precipitation advances, the low level wind field will
become quite energetic with some gusty winds expected at the higher
elevations west of the Blue Ridge Mountains. However, winds
should remain below wind advisory levels. Rainfall from tonight
into Friday afternoon will generally vary from around a quarter
inch to around one inch. High temperatures Friday will range
from around 40 degrees in the northern Mountains to the upper
40s in the far southwest mountains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EST Thursday...

Flood watch continues into Saturday, with best rains occuring Friday
night/early Saturday. A fly in the ointment which would be a good
thing for our area, is if deeper convection along the NC/SC coast
steals moisture transport into the area, though majority of the flow
is out of the south/southwest so not seeing too much of this
happening, but models are shifting axis of heavier rains east.

Another issue will be how much snow melt occurs given cooler temps
and rainfall rates that are not that high. May turn into a case of
minor flooding with ponding water. However, ensembles on the rivers
showing the Dan Basin withe greatest threat of flooding.

The rain will taper to showers Sat afternoon as main axis of lift
shifts into the mid-Atlantic and front moves offshore. Will see
threat of showery weather into Sunday with potential for high
elevation snow if the upper low deepens more, but right confidence
is low.

Drying out Sunday evening with lingering upslope showers in the
mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1215 PM EST Thursday...

Operational models are not consistent in the upper pattern next
week, but are at least showing it dry and milder for early to mid
week, as the weekend system has exited. Ensembles favor a northern
stream dominated flow early in the period with heights rising, while
high pressure builds overhead by Wednesday. Beyond midweek, the
GFS/GEFS keep us in a northern stream flow with positive tilt
trough/upper low over Texas, while the ECM increases southwest flow
aloft and has more of a phased look to the trough but weaker.

For now will lean toward a blend of the models and previous forecast
showing dry weather through midweek, the potential for increasing
threat of showers by Thursday. At the moment threat of wintry precip
looks low.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
As of 1145 PM EST Thursday...

Storm system approaching from the southwest will result in
thickening and lowering of cloud bases overnight from south to
north. High confidence forecast for rain Friday into Saturday
with rain overspreading the forecast area from the south early
Friday. This supports rapid deterioration of flight conditions
with transition to IFR and LIFR flight categories during Friday
afternoon...with the low cigs/vsbys then continuing overnight
Friday night

In addition to the low cigs/vsbys Friday, LLWS will become a
concern. Boundary layer...within 1500 feet of the ground...will
be under the influence of high pressure wedge from the north.
This will favor a northeasterly wind at the surface. Above the
wedge, about 2kft agl, models are forecasting a 35-40 kt Low
level jet, which will become more noticeable Friday afternoon
and into Friday night as the storm system gets closer.

Extended Aviation Discussion...

Upper low is expected to pass overhead Saturday with high
likelihood for IFR conditions associated with occasional
showers.

The system is expected to move east of the are Sunday leaving
scattered MVFR conditions with showers and low cigs. Trends
should feature improving conditions overall with some
lingering shower threat Sunday, but then transition to VFR
Monday and Tuesday as drying takes place.

&&

.HYDROLOGY...
As of 850 PM EST Thursday...

Flood watch continues for areas along and east of the Blue Ridge
from early Friday afternoon through late Saturday. This mainly
the result of a combination of snow melt and runoff from
moderate to heavy rain that is expected Friday afternoon/evening.
Current area river levels remain the highest along the Dan
where more melting has occurred in the last few days, while
readings are much lower heading to the north where the snow pack
has maintained itself a bit more providing little runoff. Just
how much the earlier melt and rainfall into whats left of the snow
cover coincide the keys to seeing at least small stream
flooding and subsequent flooding along the Dan and perhaps lower
Roanoke Rivers this weekend.

Models continue to depict an inch or two of QPF Friday through
Saturday night although the higher rates look to occur along the
southern Blue Ridge per upslope, and across the southeast where
will be closer to elevated convection northwest of the coastal
warm front. However guidance also still showing differences
with potential cutoff of deeper moisture to the southeast via
convection, and less higher rate rainfall in such a deep wedge.
This uncertainty supports just keeping mention of possible river
flooding within the watch, and not hoisting a warning at this
point. Also since forecast minor to even moderate flooding
remains based off projected QPF into the snow, uncertainty
exists given potential for limited melting given the cold
temperatures/dewpoints into Friday evening.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from Friday afternoon through Saturday afternoon
     for VAZ015>017-032>035-043>047-058-059.
NC...Flood Watch from Friday afternoon through Saturday afternoon
     for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/PM
HYDROLOGY...JH
Hazardous weather outlook, Dec 13, 3:05 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
305 PM EST Thu Dec 13 2018

NCZ003>006-019-020-VAZ032>035-043>047-058-059-142015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
305 PM EST Thu Dec 13 2018

...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Patches of black ice are possible as melted snow refreezes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch Friday afternoon into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-142015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
305 PM EST Thu Dec 13 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Patches of black ice are possible as melted snow refreezes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There may be a brief period of freezing rain early Friday morning,
especially in the deeper mountain valleys.

Strong gusty winds are possible at the higher elevations west of the
Blue Ridge on Friday, mainly from the mountains of North Carolina up
through the Mountain Empire of Virginia.

Heavy rain may cause localized flooding Friday into the weekend.

Strong gusty winds are possible mainly at the higher elevations west
of the Blue Ridge Sunday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-142015-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
305 PM EST Thu Dec 13 2018

...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Patches of black ice are possible as melted snow refreezes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch Friday afternoon and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Campbell

When
December 14, 12:00 AM EST to December 15, 12:00 AM EST
Where
Campbell County, Lynchburg Arpt
Reported by
ASOS
Coordinates
37.330, -79.200

The ASOS at Lynchburg Airport (LYH) recorded a daily record for December 15th of 1.11 inches fo rthe 24 hours ending at midnight. The old record was 0.99 inches set in 1999. Climate records for Lynchburg date back to 1893.

Heavy Rain, Rockbridge

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Rockbridge County, 0.85 mi SSW of Balcony Falls
Reported by
COOP Observer
Coordinates
37.619, -79.436

The COOP station at Glasgow 1 SE (GLAV2) reported 1.98 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 15th. The old record was 0.80 inches in 1981. Climate records at this station began in 1967.

Heavy Rain, Bedford

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Bedford County, 2.06 mi WNW of Big Island
Reported by
COOP Observer
Coordinates
37.544, -79.403

The COOP station at Big Island (BGIV2) reported 1.67 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 15th. The old record was 0.95 inches in 1977. Climate records at this station exist from 1960-1985 and 2000 to present.

Heavy Rain, Buckingham

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Buckingham County, 0.93 mi NW of Enonville
Reported by
COOP Observer
Coordinates
37.508, -78.533

The COOP station at Buckingham (BUKV2) reported 1.35 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 15th. The old record was 0.81 inches in 1981. Continuous climate records at this station began in 1950.

Heavy Rain, Amherst

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Amherst County, 3.72 mi NNW of Pleasantview
Reported by
COOP Observer
Coordinates
37.669, -79.277

The COOP station at Pedlar Dam (PDLV2) reported 1.27 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 15th. The old record was 1.21 inches in 1951. Nearly continuous climate records at this station began in 1937.

Heavy Rain, Buena Vista (C)

When
December 14, 7:00 AM EST to December 15, 7:00 AM EST
Where
Buena Vista (C) County, 0.45 mi ESE of Buena Vista
Reported by
COOP Observer
Coordinates
37.727, -79.363

The COOP station at Buena Vista (BUVV2) reported 1.27 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 15th. The old record was 0.68 inches in 1948. Nearly continuous climate records at this station began in 1937.

Flood, Danville (C)

When
December 15, 2:00 PM EST to December 17, 8:00 PM EST
Where
Danville (C) County, Danville to 1.84 mi E of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.590, -79.390

The Dan River at Danville (DVLV2) gage crested at 20.59 feet, just above the Moderate flood stage of 20.5 feet early on the 16th. Some roads near the river were flooded.

Flood, Halifax

When
December 16, 12:00 AM EST to December 17, 10:30 PM EST
Where
Halifax County, 3.2 mi NE of Neals Corners to 3.77 mi NE of Neals Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.915, -78.742

The Roanoke (Staunton) River at Randolph (RNDV2) flooded, reaching a stage of 26.10 feet (Minor flood stage - 24) late on the 16th. Several roads were closed due to the flooding.

Flood, Halifax

When
December 16, 6:00 PM EST to December 18, 6:00 PM EST
Where
Halifax County, 2.23 mi S of Barksdale to 0.88 mi N of Riverdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.588, -79.172

The Dan River flooded across Halifax County, cresting at the Paces (PCEV2) gage at 23.29 feet (Minor flood stage - 20) early on the 17th and at 25.13 feet (Moderate flood stage - 25) at South Boston (SBNV2) later on the 17th. Several roads were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796356, 796290, 796291, 796292, 796293, 796294, 796297, 796323, 796312.